Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 3, 1999, 9:49 PM CDT for Yankton County, South Dakota. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1999, 9:49 PM CDT (02:49 UTC)
- Expired
- May 3, 1999, 10:20 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Yankton County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:55 PM CDT | Hail 1 | Lesterville, SD | |
| May 3, 10:07 PM CDT | Hail 0.88 | Yankton, SD | |
| May 3, 10:14 PM CDT | Hail 0.88 | Yankton, SD | |
| May 3, 10:30 PM CDT | Hail 1 | Lesterville, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KFSD 040248 RRA TORFSD SDC135-040320- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 1020 PM CDT * AT 946 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES WEST OF YANKTON... MOVING NORTH AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... YANKTON AROUND 955 PM CDT UTICA AROUND 1005 PM CDT THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR YANKTON COUNTY UNTIL 955 PM CDT. THIS STORM HAS PRODUCED A TORNADO IN NORTHERN NEBRASKA. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 3, 3:45 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 3, 3:45 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT MON MAY 3 1999 VERY MESSY NXT FEW DAYS WITH UPPER LOW EVENTUALLY HOVERING OVER THE CNTRL AND NRN PLAINS BY THE EXTENDED FCST. IN THE FIRST PRD TSTMS FIRING OF IN NW NEBRASKA AND SW SD THIS AFTN FOR THE MOST PART WL REMAIN W OF CWA THIS EVE. ANOTHER WAVE...ALONG WITH 850 MB LOW LEVEL JET WL BRING ANOTHER CHC OF PCPN LATER TNGT. BY LATER TNGT ATMOSPHERE LESS UNSTABLE AND NOT TOO CONCERNED ABT SEVERE WX IN THE FSD CWA TNGT. HOWEVER...AHEAD OF ADVANCING CDFNT AND GOOD DRY/MOIST BOUNDARY SETTING UP ANOTHER CHC OF TSTMS TO DEVELOP IN THE AFTN FOR MOST OF CWA. CONFIDENCE IN TIMING OF DEVELOPMENT WEIGHS HEAVILY ON ASSUMPTION THAT PCPN WL END IN THE MRNG HOURS AND ALLOW ATMOSPHERE TO RECOVER. CAPES OF 1000 TO 1500 J/KG FM MODIFIED FCST SOUNDINGS INDICATED LATE TUE AFTN WL BRING A SLGHT RISK OF SVR WX FOR MUCH OF THE CWA TUE WITH AGREES WITH CURRENT SPC DAY TWO RISK. AS WE MOVE INTO THE EXTENDED...MRF INDICATING 500 MB LOW ALONG WITH SIGNIFCANT COLD POOL TO SETUP IN THE REGION. CHC FOR PCPN IN MOST OF THE EXTENDED. LOOKING AT VERY COOL MRF B.L. TEMPS PROGGED THROUGH THE EXTENDED AND EXPECTED CLD COVER...THE FMR LOOKS WAY TOO WARM. HAVE LOWERED TEMPS ROUGHLY 10 DEGREES FM FMR. .FSD...NONE. BR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| May 3, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| May 3, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 50 min |
| May 3, 9:54 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 36 min |
| May 3, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 3, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 38 min |
| May 3, 10:27 PM CDT | Tornado Warning | FSD | Clay | 33 min |
| May 3, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 47 min |
| May 3, 10:46 PM CDT | Tornado Warning | FSD | Clay | 34 min |
| May 3, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 35 min |
| May 3, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.